HomeAnswersDermatologyacneCan I use a face wash for acne if I take steroids for lupus?

Can a facial cleanser cause chemical burns in a patient with a history of lupus?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At October 31, 2022
Reviewed AtJanuary 29, 2024

Patient's Query

Hi doctor,

I have had a lot of pimples erupting recently, and I noticed a burn on my face below my mouth after I tried using a facial cleanser. Also, I have lupus, and I take steroids for the same. This is the first time that I have noticed a lot of pimples on my face. What to do?

Please help.

Hi,

Welcome to icliniq.com.

I went through your query and understood your concern.

According to your history and the image, it appears like allergic contact dermatitis (attachment removed to protect the patient's identity). They appear as red, inflamed areas with scaling, dryness, and exfoliation, and there may sometimes be small bumps on the skin which may or may be inflamed. However, they usually present with discomfort, itching, occasional pain, burning sensation, dryness, and secondary bacterial infections in the form of pustules due to the loss of the mechanical barrier provided by the skin.

The facial cleanser may have triggered the allergic reaction by exfoliation, which caused redness and secondary infection in the form of pustules. So I suggest you to follow the instructions mentioned below,

1. Use Clindamycin (antibiotic) gel on the affected area, over the pustules, once daily in the morning and at night for four weeks or till the pustules disappears.

2. Apply Hydrocortisone (topical steroid) cream 1 % in a very thin layer with the smallest quantity possible on the affected area at night for seven days.

3. In case of pain, tenderness on touch, or severe dryness, use aloe vera-based creams or Aquaphor (moisturizer) healing ointment in a minimal amount on the affected area to relieve the dryness and irritation.

4. Cold compresses can be applied to the affected area twice daily for a soothing effect.

5. Take a tablet of Ascorbic Acid (vitamin C) 500 mg. It is a chewable tablet, and take it once daily after food at night for one month. It helps with faster healing.

6. Take a capsule of Evion (vitamin E) 400 mg in the morning after food for one month. They help with keeping skin hydrated.

7. Take capsule Omega-3 (nutritional supplement) once daily after food at night for one month. They help in maintaining skin hydration along with Evion.

8. Avoid oily, fried food, dairy products, and sweets. And consume more fruits and vegetables, and drink 12 glasses of water daily.

9. Take the tablet Levocet-M (Levocetirizine with Montelukast) once daily at night before going to bed for five days.

10. Avoid using face washes or any skin products apart from the medications mentioned earlier on the affected area.

Since you are on steroids, they may also cause secondary bacterial infections, as immunity becomes weaker on the usage of steroids and makes our body and skin more susceptible to infections. So do not worry; kindly use the above medications while continuing the treatment for lupus.

11. In case of severe infection, consulting a dermatologist will be helpful for investigation via swab test where the pus may be taken for culture and sensitivity to rule out the presence of bacteria and their sensitivity to antibiotics for further management.

I hope the details were informative and provided clarity.

Kindly follow up in case of further queries.

Get well soon.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Sandhya Narayanan Kutty
Dr. Sandhya Narayanan Kutty

Venereology

Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Read answers about:

skin burnlupusacne

Ask your health query to a doctor online

Dermatology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy